“Does Xanax cause constipation?”, is a fairly common question.
Belonging to a class of medications that have calming effects on the brain and nerves, Xanax is often used to treat anxiety and panic disorders. But, just like any other type of medication, Xanax has a number of side effects. This includes, among others, drowsiness, insomnia, trouble concentrating and remembering things, as well as diarrhea, an upset stomach, and yes, even constipation.
Why Does Xanax Cause Constipation?
Xanax, otherwise also known as alprazolam, is commonly used in treating anxiety disorders. However, among the many side-effects of the medication is that it heavily affects the gastrointestinal tract. As mentioned earlier, constipation is just one of the many effects that Xanax can have on the stomach.
But constipation isn’t always seen in people who take Xanax. In fact, most of the occurrence is observed in females who are over 60 years old and it mostly occurs in patients who have only started taking the medication to treat their depression.
While it has not been fully explained yet as to why taking Xanax can cause constipation, it is likely because of a combination of various factors, namely, the fact that Xanax, when taken at lower doses, can cause sleepiness and fatigue.
Among the many factors that can cause constipation in general, the lack of physical activity and lack of sleep are two of the biggest causes. The former, because if you don’t exercise or spend most of your day just sitting down or lying on the bed, your body won’t be able to metabolize the food that you eat fast enough. This can result into constipation. Meanwhile, the latter can be explained because the lack of sleep can cause your body to suffer from stress, which generally isn’t good for your health.
What Can I Do About It?
If you’re taking Xanax for a medical condition, you don’t need to stop it if it’s making you feel constipated. Instead, what you can do to minimize constipation is to try to combat it. There are many things that you can do to combat constipation. You can try to move around more often, add more fiber to your daily diet, and avoid reaching for the laxatives immediately just because you haven’t gone to the bathroom yet today. Drinking plenty of water also helps. So too does getting the right amount of sleep at night.
If you do all of those things, you should be able to relieve yourself of constipation eventually. Not only that, but by living a generally healthier lifestyle, you can help improve the effects that Xanax has on your medical condition.
If you have been drinking Xanax for a while and find that it’s not helping you with your condition in any way and it’s only making you feel constipated, speak with your physician. It is possible that Xanax just isn’t the right type of medication for you. You can ask the physician to switch you to a different type of medication if that’s the case.
But do that as a last resort. Constipation is not a good reason enough to switch medications, especially if Xanax actually helps relieve you of stress and anxiety.